MAUDE Adverse Event Report: ABIOMED, INC IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP

ABIOMED, INC IMPELLA CP; TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Model Number IMPELLA CP
Medical Device Problem Code Device Issue (2379)
Health Effect - Clinical Codes No Known Impact Or Consequence To Patient (2692); No Code Available (3191)
Date of Event 02/07/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The impella cp and data logs were returned for analysis.The pump evaluation revealed large biomaterial in the pump housing, as well as impeller damage consisting of a detached impeller blade.As stated in the event description the device was returned and the evaluation of the pump revealed large biomaterial in the pump housing and revealed impeller damage consisting of a detached impeller blade.Biomaterial ingestion is known to cause suction; however, the biomaterial needed to be removed to complete the device evaluation and the pump could not be run with it in place.Although the pump was not run with the biomaterial present during testing, it can be confidently stated that there is a chance this is what caused the suction issues reported in the case.The root cause of the breakage was unable to be definitively determined.The failure mode will be trended and monitored.(b)(4).
 
Event or Problem Description
The complainant reported that a (b)(6) man was supported with an impella cp for 46.49 hours.After approximately 24 hours of patient support suction alarms occurred.Patient support continued for another 22.49 hours.The device was removed from the patient.The patient was alert and oriented.There were no adverse patient effects as a result of the reported suction.The device was returned and the evaluation of the pump revealed large biomaterial in the pump housing and revealed impeller damage consisting of a detached impeller blade.Biomaterial ingestion is known to cause suction; however, the biomaterial needed to be removed to complete the device evaluation and the pump could not be run with it in place.Although the pump was not run with the biomaterial present during testing, it can be confidently stated that there is a chance this is what caused the suction issues reported in the case.

Brand Name
IMPELLA CP
Common Device Name
TEMPORARY NON-ROLLER TYPE LEFT HEART SUPPORT BLOOD PUMP
Manufacturer (Section D)
ABIOMED, INC
22 cherry hill drive
danvers MA 01923
MDR Report Key7329022
Report Number1220648-2018-00012
Device Sequence Number18871902
Product Code OZD
UDI-Device Identifier00813502011258
UDI-Public00813502011258
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
P1400003
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/07/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/30/2018
Device Model NumberIMPELLA CP
Device Catalogue Number0048-0003
Device Lot Number1310666
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/23/2018
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2018
Initial Report FDA Received Date03/09/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age68 YR